Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Omaha, NE

April 29, 2003Shelby County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 29, 2003, 9:27 PM CDT for Shelby County, Iowa. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2003, 9:27 PM CDT (02:27 UTC)
Expired
Apr 29, 2003, 9:45 PM CDT
In force
18 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Shelby County, IA

The radar

The Omaha radar (KOAX), 106 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 7:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

917 
WUUS53 KOAX 300227
SVROAX
IAC165-300245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
926 PM CDT TUE APR 29 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SHELBY COUNTY IN SOUTHWEST IOWA

* UNTIL 945 PM CDT

* AT 923 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES WEST OF DEFIANCE...OR ABOUT 50 MILES
  NORTHEAST OF OMAHA...MOVING NORTHEAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DEFIANCE

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4182 9554 4173 9537 4194 9500 4210 9521

$$

DEWALD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:20 PM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Apr 29, 3:20 PM CDT, 6 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
320 PM CDT TUE APR 29 2003

FORECAST CHALLENGES...SEVERE/HEAVY RAIN POTENTIAL TONIGHT AND SEVERE
POTENTIAL FOR WEDNESDAY.

ATMOSPHERE TRYING TO RELOAD ACRS ERN NEBRASKA IN WAKE OF MORNING
MCS.  ELEVATED CONVECTION DVLPD IN 18Z-19Z PD JUST W OF CWA...BUT IT
HAD WEAKENED AS IT MOVD INTO THE SLGTLY MORE STABLE ENVIRON OF ERN
NEBR. ACTIVITY WAS NEAR 850 MB WRMFNT AS SFC WRMFNT HAD BEEN
SUPPRESSED TO NRN KS. ADDITIONAL TSTMS XPCTED TO DVLP SHORTLY...
EITHER IN CU FIELD NEAR WARMFNT OR ALNG 850 MB FNT W OF OR OVR WRN
CWA.  SITUATION SETTING UP FOR ANOTHER MCS OR TWO TO TRACK ACRS SRN
CWA TNGT AS STG LOW LVL JET WL CONT FOCUSED TWD SERN NEBR THRU 12Z
WED WITH SFC FNT MAKING LTL OR NO NWD PROGRESSION.  BESIDES SVR
THREAT...PER SWOMCD...SITUATION FAVORABLE FOR HEAVY RAIN AS
PRECIPITABLE WATER VALUES QUITE HIGH AND TRAINING LIKELY.  HEAVIER
RAIN HAS BEEN SOMEWHAT LIMITED THUS FAR AND MOST AREAS ARE
RELATIVELY DRY...THUS NO FLASH FLOOD WATCH ATTM.  WL MENTION HEAVY
RAIN ALONG WITH SVR THREAT THIS EVENING SRN ZONES.  12Z ANLYS ALSO
SHOWD SECONDARY 850 MB BOUNDARY NRN NEBR WITH ACTIVITY N OF THIS FNT
OVR SERN SD. THIS FRONT FCST TO SAG SWD AND WEAKEN OVERNIGHT WHICH
SHOULD ALLOW OTHER ELEVATED CONVECTION TO BREAK OUT OVR NRN AND
SPCLY NWRN CWA.  IN OTHER WORDS...WL CONT CATEGORICAL POPS MUCH OF
CWA TNGT.  TEMPS DIDNT WARM QUITE AS MUCH AS EARLIER THOUGHT
TDA..AND THUS LOWERED MOST LOWS.

FOR WED...ANOTHER ACTIVE WEATHER DAY SHAPING UP AS A RATHER LARGE
PIECE OF ENERGY EJECTS EWD OUT OF ELONGATED WEST COAST UPR LOW. ETA
HAS COME AROUND TWD A FTHR SOUTH SOLUTION WITH RESPECT TO TRACK OF
SFC LOW.  GFS HAS BEEN LEANING TWD THAT SOLUTION NOW FOR THE LAST
SVRL RUNS.  LOOKING AT THE FRONTS PSN TDA...AND PSBL REINFORCEMENT
DUE TO CONVECTION TNGT...THIS LOOKS REASONABLE.  THUS WL ADJUST FCST
AND ALLOW ONLY FAR SERN ZONES TO MAKE IT INTO THE WARM SECTOR WHICH
MEANS LOWERING TEMPS A CATEGORY OR TWO MANY AREAS.  WL CONT HIGH
POPS WED AND WED NGT.  ALTHO TORNADO THREAT MAY BE SUPPRESSED A LTL
FTHR S THAN EARLIER ETA SUGGESTED...ELEVATED SVR STORMS STILL
POSSIBLE AND WL LEAVE SVR THREAT MENTIONED SRN 1/2 OR SO OF CWA.  WL
DOWNPLAY THE SVR THREAT FAR NWRN CWA.

GFS AND ETA DIVERGE ON SOLUTIONS ON THURSDAY AS GFS DVLPS A
SECONDARY UPR LOW IN BROAD TROF AND MOVS IT ACRS CWA LATE THU.  PREV
FCST ALREADY HAD CHC SHWRS NWRN ZONES AND THIS LOOKS GOOD.  ADDED
SLGT CHC A LTL FTHR SE ON THU AS EVEN WEAKER ETA KEEPS BROAD UPR
TROF OVR AREA AND KEEPS GENERATING QPF.  WK RIDGING THEN EXPECTED
FRI/SAT AND LEFT THOSE DAYS DRY.  LATEST ECMWF AND GFS BRING NEXT
UPR TROF TWD AREA SUN INTO MONDAY WITH CWA PRBLY RMNING ON COOL
SIDE.  THUS INCREASED POPS AND LOWERED TEMPS.  LEFT TUE DRY FOR NOW.

.OMA...NONE.

CHERMOK
Hazardous weather outlook, Apr 29, 6:31 PM CDT, 2 hours 56 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
540 PM CDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP THIS EVENING ACROSS
FAR SOUTHERN NEBRASKA AND SOUTHWEST IOWA...ESPECIALLY ALONG AND
SOUTH OF INTERSTATE 80. DAMAGING WINDS AND LARGE HAIL WOULD BE
THE PRIMARY HAZARDS FOR THIS AREA. ADDITIONAL STRONG TO POSSIBLY
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT ACROSS MUCH OF
THE OUTLOOK AREA...ESPECIALLY ALONG AND SOUTH OF A LINE FROM
NELIGH TO WAYNE. DAMAGING WINDS AND LARGE HAIL WILL AGAIN BE THE
PRIMARY HAZARDS OVERNIGHT.

A WARM FRONT WILL REMAIN OVER NORTHERN KANSAS AS LOW PRESSURE
MOVES FROM EASTERN COLORADO TO WESTERN KANSAS BY MORNING. LOW
LEVEL WINDS WILL CONTINUE TO INCREASE THIS EVENING WHICH WILL
LIFT MOIST UNSTABLE AIR OVER THIS FRONTAL BOUNDARY.  AS A
RESULT...MUCH OF THE OUTLOOK AREA REMAINS IN A SLIGHT RISK OF
SEVERE WEATHER THROUGH WEDNESDAY MORNING.

AS LOW PRESSURE CONTINUES TO MOVE THROUGH CENTRAL KANSAS ON
WEDNESDAY...THERE WILL BE A MODERATE RISK OF SEVERE THUNDERSTORMS
WEDNESDAY AFTERNOON SOUTH OF A LINE FROM YORK TO FREMONT TO
TEKAMAH... WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF EASTERN NEBRASKA. DAMAGING WINDS AND VERY LARGE HAIL
WOULD BE THE PRIMARY HAZARDS...HOWEVER AN ISOLATED TORNADO MAY
OCCUR ACROSS EXTREME SOUTHEAST NEBRASKA OR FAR SOUTHWEST IOWA
WEDNESDAY AFTERNOON. WIND SHEAR WILL COMBINE WITH WARM MOIST AND
VERY UNSTABLE AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL
THUNDERSTORMS DURING THIS PERIOD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE WEDNESDAY
NIGHT...MAINLY ACROSS FAR SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
WITH HAIL AND DAMAGING WINDS STILL POSSIBLE.

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE THROUGHOUT THE WEEKEND
AND INTO EARLY NEXT WEEK ON SATURDAY...SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT IF SEVERE
WEATHER DEVELOPS ACROSS THE OUTLOOK AREA. SPOTTER ACTIVATION MAY
BE LIKELY ON WEDNESDAY.

DEWALD

In the hours before

Local storm report, Apr 29, 9:10 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
910 PM CDT TUE APR 29 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

850 PM     4 NW COLUMBUS             NE   .88 INCH HAIL
04/29/03   PLATTE                         REPORTED BY EMERGENCY
                                          MANAGEMENT.

855 PM     4 NW COLUMBUS             NE   1 INCH HAIL
04/29/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER, ON HIGHWAY 81.

855 PM     PLATTE CENTER             NE   .88 INCH HAIL
04/29/03   PLATTE                         REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 10:07 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona23 min
Apr 30, 12:31 AM CDTSevere Thunderstorm WarningOAXHarrison29 min
Apr 30, 6:03 AM CDTSevere Thunderstorm WarningOAXMills27 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.